New Synthetic Opioid, Mixed With Cocaine, Detected in Overdose Cases

    Health officials in Illinois and Indiana say a new synthetic opioid appears to be linked to some overdose cases, USA Today reports. The drug, isotonitazene, was mixed with cocaine.

    Isotonitazene comes in a white or off-white powder form or pressed into counterfeit opioid pills, the article notes. It is not a fentanyl analog. The drug is sold online and appears to be entering the United States from abroad, according to Dr. Mine “Mike” Kalfas, an addiction specialist in northern Kentucky.

    The drug is not yet on the U.S. Drug Enforcement Administration’s list of controlled substances, which means it is not illegal.

    Canadian police seized 1,900 isotonitazene tablets from a home in Halifax, Nova Scotia in February.

    How to Respond to Overdose with Naloxone - Narcan

    How to Use Naloxone to Reverse Opioid Overdose and Save Lives

    A variety of drugs and drug combinations carry the risk of fatal overdose. Emergency protocol for any suspected overdose includes calling 911. However, in the case of opioids, which includes heroin and prescription pain medications like Vicodin, OxyContin and Percocet, naloxone (also known by the brand name Narcan) can reverse an overdose, potentially saving a loved one’s life.

    learn more
    By Partnership Staff
    May 2020

    Published

    May 2020

    We use cookies to improve your experience and serve you relevant information. To learn more, read our privacy policy.